Recent Blog Articles

Heart Health

Muscle problems caused by statins: Can a genetic test reveal your risk?

StatinSmart-blog-image
March 3, 2016

About the Author

photo of Julie Corliss

Julie Corliss, Executive Editor, Harvard Heart Letter

Julie Corliss is the executive editor of the Harvard Heart Letter. Before working at Harvard, she was a medical writer and editor at HealthNews, a consumer newsletter affiliated with The New England Journal of Medicine. She … See Full Bio
View all posts by Julie Corliss

Disclaimer:

As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles.

No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.

Comments

Gia Wannabea
April 18, 2016

Many Drs. don’t even know that having untreated hypothyroid problems, with TSH above 2 often spikes cholesterol levels. My Uncle’s PCP actually put him on Synthroid vs. Statin for high cholesterol. It worked! I had high cholesterol at age 29, later dx’d with autoimmune hypothyroidism. On thyroid cholesterol #s are normal ranges. Problem with most docs; too specialized and easily swayed by big pharma. Why bother taking a cheap dose of Levothyroxine when you can go broke on statin drugs? Go see a D.O. and have your damn thyroid checked first folks!

JCRose
March 13, 2016

So far four of us have had reactions to stations in my family. I was on them for 7 years and they ruined my life. The texture of my muscles changed. I developed acid reflux with pre cancerous changes in my throat. Because I had no gag reflex I almost choked to death. I could barely walk. I was dumped into the pain management program three times. I want from active to forced sedentary and gained seventy pounds. My toenails even turned black. Maybe doctors should listen to their patients better. My cousin landed in in the ER twice. He’s the base commander and male so they had to listen to him. Now I’m refusing to take any statins and trying to repair the damage that was done because nobody could hear me. They want me back on statins and I’ve told them to run a DNA test to see if any won’t put me back into pain hell. Even my ADHD got better after I stopped the stuff. Statins aren’t harmless.

M Maxwell
March 8, 2016

Thank you for this article. Based on the number of people on statins who asked me about their problems muscle spasms while on statins, I would recommend that anyone who plans to take any longterm medication, especially a statin, should do a bit of research first beyond what is stated—and be tested before or at the first sign on anything “weird” happening even if it’s not on the accompanying literature with the drug or known by one’s doctor. (Also, to note, there is a 2002 study showing that one does not need a really high CK to have damage.)

In 2002 the World Health Organization recommended that doctors tell patients who take statins to be aware of muscle pain, muscle weakness and muscle cramps. However, muscle cramps were not included on the warnings in this country. Thus, when I had debilitating cramping after a few months on a low dose of Vytorin (Zocor/Zetia) no one could figure out what was the cause. When I was checked at a prestigious clinic, I was told that I was in great shape and that I should continue to engage in physical activities such as running and playing tennis. Within five days of that appointment, all hell broke loose. It took me 4 1/2 years to actively recover. I had neuromuscular damage in a leg muscle, myopathy, exhaustion, painful weakened legs, a tremor, I began to slur words, couldn’t find the right words, had an insatiable itch on my back, a rash on my leg, and it triggered lifelong ulcerative colitis. (These were all known side effects, but not well known.) I went to see a cardiologist to see if I “needed” a statin. He had seen about 600 others with statin toxicity at that point. After reading as many studies as I could locate in the next two years, among many other things, I found that no otherwise healthy woman should ever go near a statin.

Brenda Hale
March 7, 2016

Dx with CIDP 11 yrs ago. Because of muscle weakness I’ve been on zeita my numbers are lower but could be lower..
My new problem is sugar in my urine,
250 and A1C 5. I am not a diabetic. I would like to take a genetic test.

Eliot Riba
March 7, 2016

Tried a variety of statins and all caused belly pain, severe enough to wind up in ER. Spent all day being tested for liver, gall-bladder, pancreas, and appendicitis. Lactase levels were high and only after I told doctors that I may have a reaction to Crestor, did they suspect that was the cause.
Took the genetic test and found I have a problem with statins.
Tried PRALUENT injection and had similar pains.
1 in 1000 sounds too low – I suspect half the people should avoid statins.

Dr. C. Thomas Somma
March 7, 2016

Problems with statins go well beyond muscle problems. There is currently a class action suit against one statin that has been shown to increase the risk of Type 2 diabetes. Even more disturbing is the subject of tendon rupture which has been well documented even by physicians, and long term studies. The flyer provided by my former provider warns, that if one is planning on a long run, they are to stop taking their statin, for 2 weeks prior, and then to resume after the marathon. This, to me, is an admission of one of the many negative side effects of statins, and yet it is still over prescribed, as in my case, by my endocrinologist because I am a type 1 diabetic. He prescribed it to me solely as a preventative, in case my cholesterol should rise. My cholesterol was never elevated, and if fact it dropped even more when stopped taking the statin. Unfortunately this was before I stopped it, and suffered a bilateral quadriceps tendon rupture.
Even vitamin companies now, that sell Coenzyme Q, have warning labels that statins will effect the absorption. So even for those with elevated levels of cholesterol, should consider the alternative options such as proper diet and exercise, instead of relying on just popping a pill. Its time our cardiologists suggest this life style to their patients.

Jerry Dykes
March 10, 2016

I have a shaky problem I’ve had for 40 yrs 75 now, the shakes and weakness makes it hard to play guitar and sing. In the past i would eat a bit and come out of it and was told borderline gloseemic. Now doctor said they are monitoring my situation. If i don’t find the answer I will lose my job with group plus I am using a Cain and have back problems Want to find answer to my problem plus the medical cost is large. Doctors seem to be baffled for some reason. Had deere like tic bits at 15 years of age but never had it checked what to do I have no clue? please write if you had this and found the problem.

Commenting has been closed for this post.

Free Healthbeat Signup

Get the latest in health news delivered to your inbox!

Harvard Health Publishing Logo

Thanks for visiting. Don't miss your FREE gift.

The Best Diets for Cognitive Fitness, is yours absolutely FREE when you sign up to receive Health Alerts from Harvard Medical School

Sign up to get tips for living a healthy lifestyle, with ways to fight inflammation and improve cognitive health, plus the latest advances in preventative medicine, diet and exercise, pain relief, blood pressure and cholesterol management, and more.

Harvard Health Publishing Logo

Health Alerts from Harvard Medical School

Get helpful tips and guidance for everything from fighting inflammation to finding the best diets for weight loss...from exercises to build a stronger core to advice on treating cataracts. PLUS, the latest news on medical advances and breakthroughs from Harvard Medical School experts.

BONUS! Sign up now and
get a FREE copy of the
Best Diets for Cognitive Fitness

Harvard Health Publishing Logo

Stay on top of latest health news from Harvard Medical School.

Plus, get a FREE copy of the Best Diets for Cognitive Fitness.